Florida, 2024Damaging Wind in Florida, May 29, 2024
May 29, 2024 · NWS MFL · 1 event in 1 county or zone
Mid-level troughing over the Florida Peninsula combined with sea breeze boundaries and plentiful moisture led to another afternoon and evening of scattered showers and thunderstorms on May 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-level troughing over the Florida Peninsula combined with sea breeze boundaries and plentiful moisture led to another afternoon and evening of scattered showers and thunderstorms on May 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 29, 1:56 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 29, 1:56 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
256 PM EDT Wed May 29 2024
...New LONG TERM...
.SHORT TERM...
(Rest of today through Thursday)
Issued at 124 PM EDT Wed May 29 2024
Scattered to numerous showers and thunderstorms will develop along
the sea breeze boundaries this afternoon, with chances for localized
flooding, gusty winds and small hail possible across southeast FL.
Data from the MFL 12z sounding and ACARS flights depict an
atmosphere primed for convective activity and potential thunderstorm
impacts, with MUCAPE > 2000 J/kg, surface lapse rates > 6 C/km,
DCAPE > 1000 J/kg and PWATs > 1.65 inches, which could result in
damaging wind gusts and small hail with some of the stronger
thunderstorms. At this time, the limiting factor for hail
development are the mid level temperatures which remain above -10C.
The above-average PWAT values, combined with modest westerly-
northwesterly steering flow aloft, could result in an enhanced
flooding threat for East Coast metro areas late this afternoon as
storm clusters form and propagate from northwest to southeast.
Temperatures will remain hot and humid day (prior to convective
initiation) with highs ranging from the low 90s near the immediate
coasts to the upper 90s in the Interior, along with widespread
peak heat indices of 100-105 degrees.
The main change to the setup for Thursday will be the synoptic flow
gradually trending more easterly, favoring convective progression
towards the Interior and eventually west coast (as opposed to the
last few days) Thursday afternoon. Once again gusty winds will
remain the main threat with any storms, although a widespread
organized severe threat looks unlikely (and any heavy rainfall
threat will be tempered by antecedent dry conditions). One impact of
the more notable easterly flow will be the start of a slight cooling
trend for the east coast, with highs dropping a couple degrees
relative to Wednesday (albeit still above normal), although
temperatures likely remain similar over the Interior/west coast.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 255 PM EDT Wed May 29 2024
The setup for Friday will be similar to Thursday with light easterly
synoptic flow prevailing, favoring the highest rain chances over the
Interior and west coast and similar temperatures to Thursday.
Heading into the weekend high pressure north of the area will build
southward, likely pushing the previously-stalled front through the
area as a weak backdoor cold front. This will usher in a shift to a
moderate easterly regime Saturday which should persist into the
start of the upcoming workweek. A drier (particularly at the mid-
lvls) and more stable airmass will filter in behind the boundary
which will limit thunderstorm chances (particularly for the east
coast), with any rain likely of the shallower quick-moving shower
variety. Temperatures will also come down a few degrees with highs
in the mid to upper 80s over the east coast, and lower 90s over the
Interior and west coast, with dewpoints also coming down a bit to
keep heat indices depressed relative to the recent very high values.
This setup looks to largely remain in place through the beginning of
next week as surface high pressure remains situated off the Carolina
coast and the Gulf. As a result, further daily convection will be
limited to sea and gulf breeze development each afternoon.
Temperatures will begin to slowly increase by a degree or two each
day as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 124 PM EDT Wed May 29 2024
Periods of MVFR/IFR conditions with VCSH/VCTS for East Coast TAF
sites this afternoon which could require short-fuse TEMPOs.
Otherwise, VFR conditions will generally prevail through the
period. SE winds around 10kt along the Atlantic sites, with the
westerly Gulf breeze at APF. Winds go light and variable
overnight.
&&
.MARINE...
Issued at 124 PM EDT Wed May 29 2024
Mostly benign boating conditions will continue as light sea-breeze-
induced flow prevails across all local waters (ESE over the Atlantic
waters, W over the Gulf waters). Seas will remain at or below 3
feet. Isolated to scattered showers and storms each afternoon could
result in localized higher seas and winds. Winds will increase out
of the east late this week into the upcoming weekend with increasing
seas over the Atlantic waters by the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 77 91 78 90 / 30 30 10 20
West Kendall 74 94 74 92 / 30 30 10 30
Opa-Locka 76 93 78 92 / 40 30 10 20
Homestead 76 91 76 90 / 30 30 20 30
Fort Lauderdale 77 89 79 88 / 40 30 10 20
N Ft Lauderdale 76 90 78 89 / 60 20 10 20
Pembroke Pines 78 94 78 93 / 40 30 10 20
West Palm Beach 74 91 76 90 / 60 20 10 20
Boca Raton 75 91 78 90 / 60 20 10 20
Naples 78 95 75 94 / 20 40 20 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...ATV/Carr
LONG TERM....Redman/Carr
AVIATION...ATV
Hazardous weather outlook, May 29, 2:12 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
312 PM EDT Wed May 29 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
301915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
312 PM EDT Wed May 29 2024
...Peak Heat Indices over 100 degrees today...
...Scattered Thunderstorms This Afternoon...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...This afternoon and tonight.
Thunderstorms: Scattered showers and thunderstorms will be possible
today. Some of these storms could be strong, capable of gusty winds,
small hail, frequent lightning, and locally heavy rainfall, with the
strongest activity largely focused over SEFL.
Heat Index: Peak heat indices will reach 100-105 degrees over most
of SFL today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered showers and thunderstorms will be possible through the
remainder of the workweek. Any storm will be capable of gusty winds,
frequent lightning, and heavy downpours.
The rip current risk will increase over the east coast Friday into
the weekend as onshore flow increases.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 29, 3:21 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Miami FL
421 PM EDT Wed May 29 2024
FLZ073-074-173-174-292045-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
421 PM EDT Wed May 29 2024
...A strong thunderstorm will impact portions of central Miami-Dade
County through 445 PM EDT...
At 420 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Florida City, or over Homestead, moving south at 10 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Naranja, Leisure City,
Homestead Bayfront Park, and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2538 8060 2555 8057 2552 8033 2551 8033
2551 8034 2547 8034 2547 8033 2546 8034
2545 8033 2536 8033
TIME...MOT...LOC 2020Z 015DEG 10KT 2543 8047
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HadiSpecial weather statement, May 29, 3:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
447 PM EDT Wed May 29 2024
FLZ073-074-173-174-292115-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
447 PM EDT Wed May 29 2024
...Strong thunderstorms will impact portions of south central
Miami-Dade County through 515 PM EDT...
At 447 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Florida City to 8
miles northwest of Jewfish Creek Bridge. These storms were nearly
stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Leisure City, and Naranja.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2523 8050 2530 8060 2553 8058 2551 8036
2533 8036 2532 8037 2531 8037 2531 8038
2530 8039 2529 8038 2529 8040 2528 8040
2526 8044 2522 8048
TIME...MOT...LOC 2047Z 295DEG 1KT 2547 8049 2528 8048
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HadiThunderstorm Wind, Miami-Dade
- When
- May 29, 3:50 PM EST
- Where
- Miami-Dade County, 0.38 mi NW of Homestead
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 25.474, -80.474
An emergency manager reported downed large tree branches, and a nearby wind gust of 58 mph / 50 knots was measured at the FSWN Mesonet Station at Miami Dade College in Homestead after a severe thunderstorm moved through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 29 to 31, 2024$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, May 29, 2024$800,000 · 2 in hail · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 29 to 31, 202455 kt wind · 16 events
- Tornadoes and Flash Flood in Colorado, May 29, 2024EF0 · 7 events
- Tornado and Hail in Oklahoma, May 29 to 31, 20241.75 in hail · 7 events
- Tornadoes and Flash Flood in New Mexico, May 29, 2024$2,000 · 2.75 in hail · 6 events
- Hail and Strong Wind in Texas, May 29, 20241.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, May 29, 20241.5 in hail · 4 events
- Hail and Damaging Winds in Texas, May 29 to 30, 20241.25 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 29, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20243 events
- Damaging Winds in Kansas, May 29, 2024104 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182537.